Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

What causes mucus stools while taking zantac for acid reflux?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5120 Questions
Hi. Yesterday I got a chiropractic adjustment for my insomnia and I think it helped. But, today, this morning, I have had mucusy stools. Not diahreah though. I did eat fresh mozzarella cheese for the first time in months. I also have been taking magnesium supplement, Calm, for sleep. Could that be it? I do have acid reflux and take zantac 150 but this has never happened so I am concerned.
Posted Fri, 14 Feb 2014 in General Health
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer: monitor the stool for abnormality Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this "mucusy" stools. I think by this you mean the stool was softer than usual. From the information you have provided, I think the cheese might have provided some sort of food intolerance in you resulting to this. It is however difficult to conclude solely on this. This is because magnesium salts are also used to treat constipation. This means it can also provoke some sort of liquid stools if ingested in quantities sufficient to retain enough fluids and make the stools softer. For now, I will not want to be too aggressive because this is a one time observation and we are not having sufficient information to make a definite call. I will recommend that you monitor the nature of stools and report to me in th coming days. If it should stay same or become more watery, then we may consider pausing with magnesium to see if it makes a difference. Zantac (Ranitidine) is not the cause of this mucusy stools. There is really no reason to get concerned right now unless new information suggests otherwise. I hope this addresses your query fully. Please feel free to ask for more clarifications or information if need be. I wish you well. Thanks. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What causes mucus stools while taking zantac for acid reflux? 1 hour later
Thank you for your answer. It was very helpful. But, what I meant by mucusy stools was that there was a white jelly like substance accompanying them, one of the stools even looked white and this freaked me out. I have had a little bit of cramping throughout the day but nothing too major. I will continue to monitor the situation as you said and will get back to you if any other problems persist. Which I really hope don't. Thanks again.
Answered by Dr. Chobufo Ditah 4 hours later
Brief Answer: Thanks, too! Detailed Answer: Hi and thank you so much for this follow up precision. Am sorry I interpreted mucusy otherwise. These symptoms are suggestive of food intolerance. With food intolerance, the system simply accelerates its passage and never really digests it. This can at times cause food to be present in stool in the same ingested form. Cramps are often present than not. Avoid any more of that cheese right now. Monitoring should be the only measure for now. Keep me updated if anything else should arise. I wish you well. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor